Symmetry conditions for type II multiferroicity in commensurate magnetic structures


Perez-Mato J. M. , Gallego S. V. , Elcoro L., Tasci E., Aroyo M. I.

JOURNAL OF PHYSICS-CONDENSED MATTER, vol.28, no.28, 2016 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 28 Issue: 28
  • Publication Date: 2016
  • Doi Number: 10.1088/0953-8984/28/28/286001
  • Title of Journal : JOURNAL OF PHYSICS-CONDENSED MATTER
  • Keywords: multiferroics, symmetry of magnetic structures, Bilbao Crystallographic Server, DIFFRACTION

Abstract

Type II multiferroics are magnetically ordered phases that exhibit ferroelectricity as a magnetic induced effect. We show that in single-k magnetic phases the presence in the paramagnetic phase of non-symmorphic symmetry combined with some specific type of magnetic propagation vector can be sufficient for the occurrence of this type of multiferroic behaviour. Other symmetry scenarios especially favourable for spin driven multiferroicity are also presented. We review and classify known type II multiferroics under this viewpoint. In addition, some other magnetic phases which due to their symmetry properties can exhibit type II multiferroicity are pointed out.